The maculopapular rash associated with multisystem organ failure in immunosuppressed patients is commonly caused by bacterial, fungal, and viral infections. Among the fungal organisms, Trichosporon cutaneum (TC) is an unusual, but fatal cause of disseminated infection in patients with hematologic malignancies. We present a case of disseminated trichosporonosis in a patient with acute leukemia following chemotherapy.
A 60-year old man with acute lymphoblastic leukemia (ALL) was transferred to the intensive care unit (ICU) with multisystem organ failure and multiple erythematous maculopapular lesions on the skin of the trunk and upper extremities. In the three days prior to ICU admission, he was treated with intravenous dexamethasone and cytarabine, and intrathecal methotrexate. ICU supportive care included mechanical ventilation, continuous renal replacement therapy, blood products and broad-spectrum antimicrobials. Within 24 hours of ICU admission the patient became neutropenic. Antifungal therapy (liposomal amphotericin) was initiated empirically on ICU day 4. Etoposide was administered on ICU day 5. Cultures of tracheal aspirates and blood samples collected on ICU day 3 were reported as positive for Aspergillus fumigatus and Candida tropicalis on ICU days 7 and 8, respectively. Caspofungin was then added. However, on ICU day 14, Caspofungin was discontinued and Voriconazole was started, when blood cultures obtained on ICU days 5-9 were reported as positive for TC. Subsequently, skin biopsies demonstrated purpura; however, the skin cultures were negative. GCSF was added on ICU day 14 and neutropenia was resolved by day 18. Despite ongoing double antifungal therapy, blood cultures obtained on ICU days 13 and 17, were still reported as positive for TC on ICU days 21 and 22. The patient remained in refractory shock with multisystem organ failure and expired on ICU day 23.
TC may cause an unusual but fatal infection in immunocompromised patients, particularly those receiving chemotherapy for hematologic malignancies. The febrile maculopapular rash and multisystem organ failure should raise suspicion for this unusual pathogen. TC is ubiquitous in the environment and can present as superficial skin infection or as an invasive localized or disseminated infection. The cutaneous lesions appear as purpuric maculopapules and nodules of the trunk and extremities. The systemic infection may present as persistent fever, respiratory dysfunction with bilateral non-specific infiltrates, and renal and hepatic insufficiency or failure. Typical of many fungal species, there is a long lag time between specimen collection and positive culture report for TC. It takes several days for TC to grow as yeast on the BD Bactec Plus media. Final identification requires subculture on special fungal media. In our patient, it took 9 days to grow TC and all the cultures were reported as positive on the same day probably because of differences in fungal loads. In immunosuppressed patients, the mortality rate of disseminated trichosporonosis is as high as 80%. There is no current consensus on the selection of appropriate antifungal therapy, especially in neutropenic patients. In the pre-azole era, amphotericin and flucytosine were the favored agents. However, resistance to amphotericin has been reported and flucytosine is contraindicated in neutropenic patients. The Echinocandins (Caspofungin) are ineffective. In contrast, the Azoles (Voriconazole) alone or in combination with amphotericin appear to offer therapeutic promise. When clinically appropriate, neutropenia should be actively treated with granulocyte stimulating factors. Unfortunately, despite following the accepted treatment protocol, our patient expired. Earlier institution of empiric therapy by combining amphotericin and voriconazole may have contributed to a better outcome.
Novel strategies for rapid diagnosis and treatment of disseminated trichosporonosis are necessary to identify and decrease the high fatality rate associated with this condition.
S. Gaeta, None.